Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 34, NWS State College, PA
NWS State College, PA issued this river flood warning at Jul 27, 2018, 10:46 AM EDT for Lebanon County, Schuylkill County, Pennsylvania. It took effect at Jul 27, 2018, 9:00 PM EDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 10:46 AM EDT (14:46 UTC)
- In effect from
- Jul 27, 2018, 9:00 PM EDT
- Expired
- Jul 28, 2018, 10:34 PM EDT
- In force
- 26 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lebanon County, PA, Schuylkill County, PA
The river
Written for the forecast point Swatara Creek at Harper Tavern (HTVP1).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 12 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
591
WGUS41 KCTP 271446
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1046 AM EDT Fri Jul 27 2018
...The National Weather Service in State College, PA has issued a
flood warning for the following rivers in Pennsylvania...
Swatara Creek At Harper Tavern
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued this evening.
&&
PAC075-107-280245-
/O.NEW.KCTP.FL.W.0034.180728T0100Z-180729T0234Z/
/HTVP1.1.ER.180728T0100Z.180728T1200Z.180728T2034Z.NO/
1046 AM EDT Fri Jul 27 2018
The National Weather Service in State College, PA has issued a
* Flood Warning for
The Swatara Creek At Harper Tavern
* from this evening to Saturday evening...Or until the warning is
cancelled.
* At 11 AM Friday the stage was...7.7 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river is forecast to
rise back above flood stage by tonight and crest near 10.9 feet
Saturday morning. The river will fall below flood stage
Saturday afternoon.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$2 follow-up statements
636
WGUS81 KCTP 271455
FLSCTP
Flood Statement
National Weather Service State College PA
1055 AM EDT Fri Jul 27 2018
...The Flood Warning continues for the following rivers in
Pennsylvania...
Swatara Creek At Harper Tavern
Swatara Creek Near Hershey
Swatara Creek Above Middletown
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
An update to this product will be issued by this evening.
&&
PAC075-107-280255-
/O.CON.KCTP.FL.W.0034.180728T0100Z-180729T0234Z/
/HTVP1.1.ER.180728T0100Z.180728T1200Z.180728T2034Z.NO/
1055 AM EDT Fri Jul 27 2018
The Flood Warning continues for
The Swatara Creek At Harper Tavern.
* from this evening to Saturday evening...Or until the warning is
cancelled.
* At 11 AM Friday the stage was 7.7 feet and rising.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river is forecast to
rise back above flood stage by tonight and crest near 10.9 feet
Saturday morning. The river will fall below flood stage
Saturday afternoon.
* At 10.0 feet...High water isolates several houses.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-075-280255-
/O.EXT.KCTP.FL.W.0015.000000T0000Z-180729T0645Z/
/HERP1.3.ER.180723T1424Z.180726T0430Z.180729T0045Z.NO/
1055 AM EDT Fri Jul 27 2018
The Flood Warning continues for
The Swatara Creek Near Hershey.
* At 10 AM Friday the stage was 7.9 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Based on current rainfall forecasts, the river will rise this
evening and crest near 8.0 feet Saturday morning. The river will
fall below flood stage Saturday evening.
* At 8.0 feet...The right, or north bank overflows. Several roads are
affected.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
PAC043-280255-
/O.EXT.KCTP.FL.W.0016.000000T0000Z-180729T2200Z/
/MTLP1.2.ER.180724T0541Z.180726T1045Z.180729T1600Z.UU/
1055 AM EDT Fri Jul 27 2018
The Flood Warning continues for
The Swatara Creek Above Middletown.
* At 10 AM Friday the stage was 13.1 feet and falling.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river will fall to around 12.0 feet this afternoon and remain there
through Saturday until falling below flood stage Sunday afternoon.
* At 12.0 feet...Both banks overflow upstream of the Vine Street
Bridge and several basements are affected.
&&
LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
4018 7675
$$379
WGUS81 KCTP 280159
FLSCTP
Flood Statement
National Weather Service State College PA
959 PM EDT Fri Jul 27 2018
...The Flood Warning is cancelled for the following locations in
Pennsylvania...
Swatara Creek At Harper Tavern
Swatara Creek Above Middletown
Swatara Creek Near Hershey
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars through flooded areas!! The water
may be too deep to allow safe passage. Most deaths that occur during
flooding are related to vehicles trying to cross flooded roadways.
This should be the final product for this event at these locations.
&&
PAC075-107-280229-
/O.CAN.KCTP.FL.W.0034.000000T0000Z-180729T0234Z/
/HTVP1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 PM EDT Fri Jul 27 2018
The Flood Warning is cancelled for
The Swatara Creek At Harper Tavern.
* At 9 PM Friday the stage was 6.3 feet and falling.
* Flood stage is 9.0 feet.
* The creek will continue falling to 3.7 feet by Monday morning.
&&
LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
4038 7663 4043 7658
$$
PAC043-280229-
/O.CAN.KCTP.FL.W.0016.000000T0000Z-180729T2200Z/
/MTLP1.2.ER.180724T0541Z.180726T1045Z.180728T0041Z.UU/
959 PM EDT Fri Jul 27 2018
The Flood Warning is cancelled for
The Swatara Creek Above Middletown.
* At 9 PM Friday the stage was 10.9 feet and falling.
* The river fell below flood stage at 9 PM Friday.
* Flood stage is 11.0 feet.
* The creek will continue falling to 7.5 feet by Monday morning.
* At 11.0 feet...Minor overbank flooding begins near the Vine Street
Bridge downstream to the Susquehanna River.
&&
LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
4018 7675
$$
PAC043-075-280229-
/O.CAN.KCTP.FL.W.0015.000000T0000Z-180729T0645Z/
/HERP1.3.ER.180723T1424Z.180726T0430Z.000000T0000Z.NO/
959 PM EDT Fri Jul 27 2018
The Flood Warning is cancelled for
The Swatara Creek Near Hershey.
* At 10 PM Friday the stage was 5.4 feet and falling.
* Flood stage is 7.0 feet.
* The creek will continue falling to 3.9 feet by Monday morning.
&&
LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
4026 7676 4032 7668
$$
CJEWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jul 27, 8:03 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 27, 8:03 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service State College PA 803 AM EDT Fri Jul 27 2018 .SYNOPSIS... An upper low and associated cold front over Lake Erie early this morning will push southeast across the region today. A broad area of surface high pressure will build across Pennsylvania this weekend. Then, a developing area of low pressure over the Lower Mississippi Valley will track northeast into the Great Lakes early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Pre-frontal trough across our northern and western mtns attm was responsible for a relatively weak/broken line of mainly light showers. Some of the rain could be briefly moderate to heavy in intensity. The actual cold front is further to our west across Lake Erie. PWAT will generally be in the 30-35mm range, but it does ramp up to 40-45 mm for a few to several-hour period later today and this evening ahead of the front. SPC has approx the SE 1/3 of the CWA in a SLGT risk for severe, while a MRGL risk extends back to the Ncent mtns and Laurel highlands. The slow moving front will be the focus for strong to locally severe storms later today/through mid evening across parts of central and mainly southeast PA as it continues its slow SE progress. Cloud cover will likely limit heating/destabilization over portions of the central mountains where the front will be located early in the day. However, more sunshine/higher cape over the southeast counties, combined with a core of strong mid level winds, will result in an afternoon and evening severe weather threat over that part of the state. As the aforementioned Cfront slows later this afternoon (thanks to a backing upper flow and distinct shortwave feature moving through), there will be another potential for locally very heavy rainfall rates and the potential for additional Flash Flooding over our SCent and SE zones. High today will be more comfortable and in the 70s across the northern and western mtns, while the Susquehanna Valley and adjacent parts of South-Central PA will see near normal temps in the lower to middle 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... A cold front will be moving off to our east early in the period with lingering showers Friday evening tapering off to just an isolated shower or two by midnight across the far south and east. Some clearing will develop behind the Cfront later at night, especially across the northern and western mtns. Broad-brushed in some 1-2SM patchy fog throughout the valleys, however, the fog could become locally dense during the predawn hours across the north and west. Min temps early Saturday will vary from the low to mid 50s over the NW and low to mid 60s in the southeast. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Blended MOS suggests a shower possible over northern areas during the day Saturday, but the ensembles show near to below normal PWATs so the threat for widespread activity should remain low. The large scale pattern favors a broad upper trough over the NERN US for Sunday through Monday before the trough retrogrades into the midwest in favor of building heights along the eastern seaboard/western Atlantic from Tuesday through the end of the week. Sunday and Monday will be mostly dry but the expected weak troughing forces the mention of at least some scattered showers or thunderstorms, especially in the afternoon. Later in the forecast period, we will see a renewal of a southerly more humid airflow over the eastern US up into the local area. The GEFS shows PWATs rebounding to above normal once again by Tuesday and continuing into at least Wednesday evening. At this point the pattern does not have the look of what we saw recently with the stagnant deep southerly flow and potential for repeated torrential downpours. It looks like a more typical summer pattern with humid days under broad SW flow aloft favoring mainly diurnal showers and thunderstorms. The potential for flooding will have to still be monitored, mainly because of the recent widespread huge amounts of rain that will still be draining into the region's streams and creeks. With the expectations of a fair amount of clouds and scattered showers and thunderstorms from Tuesday onward, daytime highs will actually average near to slightly below normal. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Hires models show band of intermittent showers lingering through this morning along KJST-KUNV-KIPT line. Local IFR conditions in fog/low stratus should improve to VFR by 14Z. T-storms with brief heavy downpours will re-fire this afternoon along/ahead of a cold front and pre-frontal trough advancing eastward across PA. Anticipate most likely t-storm impacts across the southeast 1/2 of the airspace from 18-24Z. Strong to locally severe wind gusts are possible. Clearing skies and light winds tonight should allow some fog/low cigs to redevelop into Saturday morning. .Outlook... Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3. Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3. Mon-Tue...Showers and thunderstorms likely. && .HYDROLOGY... Falling stages observed at all river points above flood stage early this morning. Locally heavy rainfall is possible this afternoon/evening in areas that received very heavy rain over the past 7 days. Depending on where the rain falls, small streams could see a brief/sharp rise into early tonight. Dry weather over the weekend will allow rivers and streams to recede. However, additional rainfall next week will bring a renewed risk of flooding/rising rivers and streams. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Total monthly precipitation of 11.66 inches at Harrisburg and 11.73 inches at Williamsport ranks as the wettest July on record at both sites. (Data through 7/26). The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...DeVoir/Fitzgerald/Lambert LONG TERM...Fitzgerald/Lambert AVIATION...Steinbugl HYDROLOGY...Steinbugl CLIMATE...Steinbugl
Hazardous weather outlook, Jul 27, 9:37 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 937 AM EDT Fri Jul 27 2018 PAZ057>059-064>066-281345- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 937 AM EDT Fri Jul 27 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-051>053-056-063-281345- Franklin-Montour-Northumberland-Columbia-Perry-Cumberland- 937 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281345- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 937 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and heavy downpours are possible this afternoon. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the storms train to the northeast across the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-281345- Warren-McKean-Potter-Elk-Cameron- 937 AM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:34 PM EDT | Special Weather Statement | CTP | Warren | 56 min |
| Jul 26, 9:31 PM EDT | Special Weather Statement | CTP | McKean | 29 min |
| Jul 27, 3:16 AM EDT | Special Weather Statement | CTP | Cambria | 44 min |
| Jul 27, 9:36 AM EDT | Flash Flood Watch | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 13 hr |
| Jul 27, 2:48 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 42 min |
| Jul 27, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 51 min |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | CTP | Columbia, Schuylkill | 3 hr |
| Jul 27, 4:25 PM EDT | Special Weather Statement | CTP | Franklin | 35 min |
| Jul 27, 4:27 PM EDT | Special Weather Statement | CTP | Northumberland | 18 min |
| Jul 27, 4:54 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| Jul 27, 5:08 PM EDT | Areal Flood Advisory | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Jul 27, 5:31 PM EDT | Special Weather Statement | CTP | Lancaster | 59 min |
| Jul 27, 5:35 PM EDT | Special Weather Statement | CTP | Huntingdon | 40 min |
| Jul 27, 6:02 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| Jul 27, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
| Jul 27, 6:23 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 112 min |
| Jul 27, 6:23 PM EDT | Special Weather Statement | CTP | Huntingdon | 37 min |
| Jul 27, 7:00 PM EDT | Special Weather Statement | CTP | Lancaster | 15 min |
| Jul 27, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
| Jul 27, 7:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 62 min |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.